Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 86, NWS Des Moines, IA

June 25, 2019Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 5:50 PM CDT for Union County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2019, 5:50 PM CDT (22:50 UTC)
Expired
Jun 25, 2019, 6:15 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, IA

The radar

The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:50 PM CDTHAIL 1Creston, IANICKLE AND QUARTER SIZE HAIL, DELAYED REPORT RELAYED VIA DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-628 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KDMX 252250
SVRDMX
IAC175-252315-
/O.NEW.KDMX.SV.W.0086.190625T2250Z-190625T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
550 PM CDT Tue Jun 25 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Union County in south central Iowa...

* Until 615 PM CDT.

* At 550 PM CDT, a severe thunderstorm was located over Creston,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Creston, Green Valley Lake, Afton, Lorimor, Cromwell, Arispe,
  Thayer, Green Valley Lake State Park and Creston Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4101 9447 4116 9447 4114 9401 4090 9401
TIME...MOT...LOC 2250Z 278DEG 38KT 4106 9436 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
221 
WWUS53 KDMX 252304
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
604 PM CDT Tue Jun 25 2019

IAC175-252315-
/O.CON.KDMX.SV.W.0086.000000T0000Z-190625T2315Z/
Union IA-
604 PM CDT Tue Jun 25 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN UNION COUNTY...

At 604 PM CDT, a severe thunderstorm was located 9 miles east of
Creston, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Afton, Lorimor, Arispe and Thayer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 9430 4115 9427 4114 9401 4090 9401
TIME...MOT...LOC 2304Z 279DEG 35KT 4104 9419 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
313 
WWUS53 KDMX 252313
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
613 PM CDT Tue Jun 25 2019

IAC175-252323-
/O.EXP.KDMX.SV.W.0086.000000T0000Z-190625T2315Z/
Union IA-
613 PM CDT Tue Jun 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN UNION COUNTY WILL
EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Iowa.

LAT...LON 4097 9430 4115 9427 4114 9401 4090 9401
TIME...MOT...LOC 2313Z 278DEG 38KT 4103 9409 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:18 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 25, 3:18 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Tue Jun 25 2019

.DISCUSSION.../Tonight through Tuesday/
Issued at 318 PM CDT Tue Jun 25 2019

The primary concerns through the period will be ill-defined
convective trends in increasing instability over the next several
days, and a prolonged heat and humidity episode with temperatures
nudging up further versus previous forecast cycles. The current
Rockies short wave ridging will build into the MO Valley tomorrow
and continue to allow increased instability to push farther north
over time. Weak waves will continue to pass through the flow
keeping at least low PoPs in the forecast through at least
Thursday with both peak heating and nocturnal convection possible.
Eventually the ridge will build further northward and push Iowa
fully in the warm sector with any low level convergence and
baroclinicity sufficient for convective development to our north.
However this will also allow heat and humidity to build closer to
advisory criteria.

The immediate concern is severe potential however. Elevated
convection has already produced dime sized hail near Carson in
2-3K MUCAPEs and 35kts of effective shear. The best mixed layer
conditions are farther south however where MLCAPEs quickly jump up
to 2K+ j/kg. These conditions, along with the current 0-500m
moisture convergence axis into northern MO and Bunkers supercell
motion to the southeast, may all keep the best severe potential to
our south. Weak NW winds into our southwest forecast area have
dropped dewpoints and instability. Nevertheless the slightly
elevated storms may still produce severe weather across southern
IA. Supercells with large hail and damaging wind would be the
primary threats, wind especially if it can become rooted lower,
due to the effective shear and steep lapse rates aloft. The
tornado potential for now with little 0-1km shear or SRH, or 0-3km
CAPE. Locally heavy rain is possible as well, but storm motion
and residence time should preclude much in the way of the flooding
threat. Most convection allowing models are in agreement with the
convection either dissipating or exiting southern Iowa by late
evening, but there is also some hint that persistent theta-e
advection may sustain weaker convection into the night.

Tomorrow will start a two day period with lowered confidence as
building heights result in an associated northward push of
instability. The question over this span will be how much of a
break, if any, there will be between sequential nocturnal and
daytime heating convective episodes. For instance some models
depict a Siouxland MCS advancing into IA during the day, which
could limit the peak heating potential, while others show more of
a break with the potential of more instability re-charge and
allowance for the effective boundary ending up farther north.
These uncertainties driven by mesoscale outflow questions repeat
themselves Thursday into Thursday Night so confidence is low
through this time span. Moderate to high instability will be in
place keeping severe weather possible area wide, but the building
heights will likely keep much of the more organized threat north.
Regarding heavy rain and potentially flash flooding, this will
increase Wed and Thu Nights with a persistent southwest low level
jet and associated moisture convergence focused into IA. This
should produce nocturnal convection at a minimum, even if not
aided by lingering peak heating storms. The precipitable water
values are not anomalously high with mainly shallow moisture in
place, but even seasonal late June values are sufficient for heavy
rains, especially coupled with deep warm cloud depths and weak
mean winds as the ridge builds.

The forecast drys out Friday through the weekend with heat
becoming the primary weather story. Although not all elements are
available for examination, the NBM nudge upward is difficult to
argue with considering the warming pattern and breadth of guidance
included in the NBM. This would push heat indices to the cusp of
advisory criteria /105F/ over the weekend. Folks participating in,
or planning, outdoor activities should be prepared to mitigate
heat effects as this will be the first noted heat episode of the
season. Confidence continues to be low early next week but at
least some PoPs do return to the forecast by this time, mainly due
to GFS and CMC influences which are more bullish on the ridge
breakdown than the GEFS or ECMWF.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1258 PM CDT Tue Jun 25 2019

The primary concern will be convective trends during the late
afternoon and early evening hours south. Have mentioned a period
of VFR VCTS south /KDSM/KOTM/ for the time being until confidence
in location and timing increases. Otherwise VFR conditions are
anticipated into Wed morning. There is some potential for
additional precip overnight, but confidence is not great enough to
mention at the moment.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Tue Jun 25 2019

IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Audubon-Guthrie-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible towards central Iowa this evening. A
few storms may be strong, with lightning, hail and strong winds
as the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning. Periods of heavy rainfall may be possible during the
overnight hours as well.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed.

IAZ049-050-059>062-070>075-081>086-092>097-261930-
Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
227 PM CDT Tue Jun 25 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible late this afternoon
through this evening. Lightning, large hail and damaging winds
are the primary threats. A tornado or two is also possible, along
with brief periods of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Friday morning.
There is growing confidence that severe weather might be possible
over some part of the area Wednesday night into early Thursday
morning.

Hot and humid conditions are expected Friday through Monday. Heat
index values on Saturday and Sunday may near Heat Advisory
criteria, as values in the low triple digits are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening, especially across southern Iowa.

Kotenberg

In the hours before

Special weather statement, Jun 25, 3:06 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
306 PM CDT Tue Jun 25 2019

IAZ070>072-252100-
Adair IA-Madison IA-Cass IA-
306 PM CDT Tue Jun 25 2019

...Penny to Dime Size Hail Possible...

At 305 PM CDT, trained weather spotters reported a strong
thunderstorm that produced dime size hail in Carson, or 11 miles
southwest of Atlantic, moving east at 50 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle,
Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Griswold Park, Cold Springs State Park and Atlantic Municipal
Airport.

LAT...LON 4150 9515 4150 9423 4116 9423 4116 9516
TIME...MOT...LOC 2005Z 263DEG 42KT 4125 9512

Kotenberg
Special weather statement, Jun 25, 4:01 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
401 PM CDT Tue Jun 25 2019

IAZ070-071-252200-
Adair IA-Cass IA-
401 PM CDT Tue Jun 25 2019

...Penny to Dime Size Hail Possible...

At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Oakland to near Atlantic.
Movement was east at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle,
Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake
Anita State Park, Greenfield Municipal Airport, Nodaway Park,
Griswold Park, Cold Springs State Park and Atlantic Municipal
Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.

LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516
TIME...MOT...LOC 2100Z 270DEG 37KT 4136 9527 4134 9496

Kotenberg
Special weather statement, Jun 25, 5:26 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
526 PM CDT Tue Jun 25 2019

IAZ071-072-081-082-252315-
Adams IA-Adair IA-Union IA-Madison IA-
526 PM CDT Tue Jun 25 2019

...Line of Storms May Produce Small Hail and Winds over 40 mph...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Green Valley Lake to 6
miles northeast of Villisca. Movement was east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Green Valley Lake, Afton,
Lorimor, Prescott, Nodaway, Cromwell, Arispe, Shannon City, Kent,
Thayer, Carbon, Creston Municipal Airport, Corning Municipal Airport,
Green Valley Lake State Park and Lake Icaria State Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.

LAT...LON 4090 9493 4103 9493 4120 9463 4119 9398
      4116 9398 4116 9401 4090 9401
TIME...MOT...LOC 2225Z 267DEG 42KT 4118 9455 4098 9487

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:06 PM CDTSpecial Weather StatementDMXAdair, Cass54 min
Jun 25, 4:01 PM CDTSpecial Weather StatementDMXAdair, Cass59 min
Jun 25, 5:09 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Ringgold, Union51 min
Jun 25, 5:26 PM CDTSpecial Weather StatementDMXAdams, Union49 min
Jun 25, 5:40 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wapello, Wayne50 min
Jun 25, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne30 min
Jun 25, 5:56 PM CDTSpecial Weather StatementDMXRinggold64 min
Jun 25, 6:08 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello37 min
Jun 25, 6:13 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Wayne32 min
Jun 25, 6:19 PM CDTSpecial Weather StatementDMXClarke, Decatur, Ringgold41 min
Jun 25, 6:23 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold37 min
Jun 25, 6:36 PM CDTSevere Thunderstorm WarningDMXWayne39 min
Jun 25, 6:43 PM CDTSevere Thunderstorm WarningDMXDavis32 min
Jun 25, 6:46 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis29 min
Jun 25, 6:55 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.